- About this Journal ·
- Abstracting and Indexing ·
- Aims and Scope ·
- Annual Issues ·
- Article Processing Charges ·
- Articles in Press ·
- Author Guidelines ·
- Bibliographic Information ·
- Citations to this Journal ·
- Contact Information ·
- Editorial Board ·
- Editorial Workflow ·
- Free eTOC Alerts ·
- Publication Ethics ·
- Reviewers Acknowledgment ·
- Submit a Manuscript ·
- Subscription Information ·
- Table of Contents
International Journal of Differential Equations
Volume 2010 (2010), Article ID 596350, 15 pages
Oscillatory Nonautonomous Lucas Sequences
1Department of Mathematics, Instituto Superior Técnico, Avenue Rovisco Pais, 1049-001 Lisboa, Portugal
2Department of Mathematics, Universidade dos Açores, R. Mãe de Deus, 9500-321 Ponta Delgada, Portugal
Received 18 September 2009; Accepted 3 December 2009
Academic Editor: Elena Braverman
Copyright © 2010 José M. Ferreira and Sandra Pinelas. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
The oscillatory behavior of the solutions of the second-order linear nonautonomous equation where , is studied. Under the assumption that the sequence dominates somehow , the amplitude of the oscillations and the asymptotic behavior of its solutions are also analized.
The aim of this note is to study the oscillatory behavior of the equation where . Equation (1.1) is the nonautonomous case of the so-called Lucas sequences, which are obtained through the recursive law: which corresponds to have in (1.1) both sequences and constant and equal, respectively, to real numbers and . Lucas sequences are well known in number theory as an extension of the Fibonacci sequence (see [1, Chapter 2, Section IV]).
Several particular cases of (1.1) are considered in literature. This is the case of equation (see [2, Chapter 6]) with being arbitrary and being positive, corresponding to have in (1.1) The equation (see [3, 4] and references therein) is also a particular case of (1.1). In fact, (1.5) can be written as corresponding to have in (1.1), and constant and equal to 1. Other particular cases of (1.1) will be referred along the text.
As usual, we will say that a solution of (1.1) is nonoscillatory if it is either eventually positive or eventually negative. Otherwise is called oscillatory. When all solutions of (1.1) are oscillatory, (1.1) is said oscillatory.
It is well known that (1.2) is oscillatory if and only if the polynomial has no positive real roots. This is equivalent to have one of the following two cases: In order to obtain (1.1) oscillatory, this specific case seems to justify that the sequence be assumed positive. However, for for every , notice that if one has either eventually or oscillatory, then cannot be neither eventually positive nor eventually negative. That is, in such circumstances the equation is oscillatory. So hereafter we will assume that and are both positive sequences.
Through a direct manipulation of the terms of the solutions of (1.1), we show in the following sections a few results which seem, as far as we know, uncommon in literature. We state that if dominates somehow the sequence , then all solutions of the equation exhibit a specific oscillatory and asymptotic behavior. Oscillations through the existence of periodic solutions will be studied in a sequel, but they cannot then happen under a similar relationship between and .
2. Oscillatory Behavior
Theorem 2.1. If holds eventually and then (1.1) is oscillatory.
Proof. By making the change of variable
one can see that (1.1) is equivalent to
where by we mean the usual difference operator.
Therefore applying [5, Theorem 1.3.1], one can conclude under (2.1) and (2.2) that every solution of (2.4) is oscillatory. Then, as all terms of the sequence are positive, also is oscillatory.
Remark 2.2. In  the equation where, for , are real continuous functions on , is studied. Through [6, Theorem 10], this equation is oscillatory if for , and has no real roots. Since (1.1) is the discrete case of (2.5) with , if and are both bounded sequences, one can apply [6, Theorem 10]. As a matter of fact, if and , for every , then through (1.7) one can conclude that (1.1) is oscillatory if . This condition implies (2.1) and (2.2).
Remark 2.3. In literature is largely considered the equation (see  and references therein). For one obtains the case of (1.1) where is constant and equal to 1. In [8, Theorems 7.5.2 and 7.5.3] is stated that (1.1) in such case is oscillatory provided that one of the following two conditions is satisfied: Both these conditions imply the correspondent conditions (2.1) and (2.2).
Remark 2.4. In [2, Theorem 6.5.3] is stated that the particular case of (1.1) given by (1.3), with also positive, is oscilattory if there exists such that holds eventually. On the other hand, one easily sees that (2.1) and (2.2) are, respectively, equivalent to have eventually Notice that (2.10) implies (2.11).
The results of the preceding section state that all solutions of (1.1) oscillate. In this section we will characterize the oscillations of such solutions.
We first notice that if two of three consecutive terms , , and are zero, then necessarily for every . This means that if the sequence has two consecutive or alternate zeros, then it is eventually null. In the following we will exclude this trivial situation.
Lemma 3.1. (a) For every one has (i), (ii). (b) If there exists a positive integer such that then (iii), (iv)for every .
Proof. (a) From (1.1) one obtains
implies , and if
(b) Notice that can be written as Therefore by recurrence and through a rearrangement Thus if , one has and letting and one concludes that , which shows (iii).
Analogously, and imply and consequently one has if .
We notice that assumption (3.1) implies obviously (2.1) and (2.2), which means that under (3.1), equation (1.1) is oscillatory. However, under (3.1) one can further state some interesting characteristics regarding the oscillations of the solutions of (1.1).
For that purpose, let . Denote by the smallest number of consecutive terms of , which, for , are positive; by we mean the largest number of consecutive terms of , which, for , are positive. Analogously, let and be, respectively, the smallest and largest numbers of consecutive terms of , which, for , are negative.
Theorem 3.2. Under (3.1), for every one has and .
Proof. Assuming that there exists a such that
one contradicts (i) of Lemma 3.1. In the same way,
is in contradiction with Lemma 3.1(ii).
Moreover if for some one has , then both and are nonzero real numbers with equal sign and contrary to the sign of and .
Suppose now that This is a situation which is in contradiction with (iii) of Lemma 3.1.
Analogously if we contradict Lemma 3.1(iv).
From this theorem one can conclude immediately the following statement.
Example 3.4. The particular case of (1.1), where is constant and equal to , gives the equation Notice that by Theorem 2.1 this equation is oscillatory if eventually and . But if eventually, then (3.14) is oscillatory having at least two and no more than three consecutive terms of the same sign. This is the case when and since , as , in manner that , for every .
Example 3.5. Let now (1.1) with constant and equal to : If eventually, then all solutions of (3.16) oscillate with at least two and no more than three consecutive terms of the same sign. This is the case when and is any positive real number. However, the equation is oscillatory more generally if and .
Example 3.6. All solutions of (1.5) have this same type of oscillation, whenever for every and eventually This occurs, for example, if , for every .
4. Oscillation Amplitude
In this section we complement the oscillatory properties of with the study of the amplitude with respect to the real line of its oscillations.
By a semicycle of we will mean any maximal set of nonzero consecutive terms with the same sign. If is a semicycle of , to the value we call the amplitude of .
Under (3.1) we have shown that is constituted by a sequence of semicycles alternately composed by positive and negative terms, each one having at least two and no more than three elements. Between semicycles is possible that might exist a null term of , but by Lemma 3.1(iii), a semicycle of three elements cannot precede a zero of .
If one denotes that sequence of semicycles is by () in the following, we will analize the properties of the sequence of its amplitudes. For that purpose we will assume that for some positive , one has for every . This condition implies obviously (3.1).
Lemma 4.1. Assume that (4.3) holds and that for every If for , then and such that
Lemma 4.2. Assume that (4.3) holds and that for every If for , then
Proof. Noticing that by (4.3) one has which proves the lemma.
Proof. First take into account that implies
Notice now that since (4.3) implies for every . On the other hand This achieves the proof.
Remark 4.4. Observe that is also a solution of (1.1) which of course has the same oscillatory characteristics as . This fact enables to conclude similar lemmas by simple change of sign.
Proof. Let and be two consecutive semicycles. Several cases can be performed.
() Assume that Then by Lemma 4.1 one has .
By Remark 4.4 the same holds if
() If then still by (4.6) of Lemma 4.1 one obtains Again Remark 4.4 provides the same conclusion if
() Let now The inequality (4.14) of Lemma 4.2 expresses directly that . The use of Remark 4.4 enables to conclude that the same is verified when
() If then by (4.14) one can obtain By Remark 4.4 one obtains the same for
() In the case where with , one obtains directly from the inequality (4.18). The case where can be obtained by the use of Remark 4.4.
() Finally when and still through the inequality (4.18) of Lemma 4.3 we conclude that Again Remark 4.4 enables us to conclude the same for the case
This completes the proof of the theorem.
Through Theorem 4.5 one can state the following asymptotic behavior of .
Proof. Notice first that since
equation (4.37) implies (4.4).
Assuming that is bounded, let From (1.1) we have and so for every .
On the other hand, taking arbitrarily , there exists an integer such that, for every , Thus by consequence for every . This means that which is in contradiction with Theorem 4.5.
Thus is not a bounded sequence and again by Theorem 4.5 one can conclude the existence of two increasing sequences such that as , which achieves the proof.
Example 4.7. Regarding (1.2), if and then all its solutions exhibit the properties stated in Theorems 3.3 and 4.6. For (2.8) the same holds whenever With respect to (1.3) the same behavior is verified for all its solutions provided that one has, eventually,
Example 4.8. Let us consider the Hermite polynomial equation with For every , all the assumptions (4.3), (4.12), and (4.37) are satisfied. Then we can complement the oscillatory result stated in [5, Theorem 1.3.5], by saying that is an oscillatory sequence with at least two and no more than three consecutive terms of the same sign, admitting one subsequence going to and another tending to . In a different framework the same situation can be seen for other kinds of orthogonal polynomials in [9, 10].
Remark 4.9. Finally we observe that for having the asymptotic behavior stated in Theorem 4.6, we are implicitly asking that the sequence dominates in some manner . That kind of domination is not verified in (1.5). As a matter of fact, the required assumption that , for every , does not allow that the corresponding conditions (4.3) and (4.37) be verified.
This research was partially supported by FCT.
- P. Ribenboim, The book of Prime Number Records, Springer, New York, NY, USA, 2nd edition, 1989.
- R. P. Agarwal, Difference Equations and Inequalities, vol. 155 of Monographs and Textbooks in Pure and Applied Mathematics, Marcel Dekker, New York, NY, USA, 1992.
- Y. G. Sun, “Oscillation and non-oscillation for second-order linear difference equations,” Applied Mathematics and Computation, vol. 170, no. 2, pp. 1095–1103, 2005.
- Y. Zhou, B. G. Zhang, and C. F. Li, “Remarks on oscillation and nonoscillation for second-order linear difference equations,” Applied Mathematics Letters, vol. 21, no. 6, pp. 578–580, 2008.
- R. P. Agarwal, S. Grace, and D. O'Regan, Oscillation Theory for Difference and Functional Differential Equations, Kluwer Academic Publishers, Dordrecht, The Netherlands, 2000.
- J. M. Ferreira and A. M. Pedro, “Oscillations of delay difference systems,” Journal of Mathematical Analysis and Applications, vol. 221, no. 1, pp. 364–383, 1998.
- G. E. Chatzarakis and I. P. Stavroulakis, “Oscillations of first order linear delay difference equations,” The Australian Journal of Mathematical Analysis and Applications, vol. 3, no. 1, article 14, pp. 1–11, 2006.
- I. Györi and G. Ladas, Oscillation Theory of Delay Differential Equations, Oxford Mathematical Monographs, Oxford University Press, New York, NY, USA, 1991.
- J. M. Ferreira, S. Pinelas, and A. Ruffing, “Nonautonomous oscillators and coefficient evaluation for orthogonal function systems,” Journal of Difference Equations and Applications, vol. 15, no. 11-12, pp. 1117–1133, 2009.
- J. M. Ferreira, S. Pinelas, and A. Ruffing, “Oscillatory difference equations and moment problems,” to appear in International Journal of Difference Equations.